FDA evaluates safety of testosterone treatmentNews - Feb. 5, 2014
In response to two recent studies that each suggested an increased risk of cardiovascular events among groups of men prescribed testosterone therapy. the U.S. Food and Drug Administration (FDA) is now investigating the risk of stroke, heart attack, and death in men taking FDA-approved testosterone products.
This alert is published while the FDA continues to evaluate the information from these studies and other available data. At this time, FDA has not concluded that FDA-approved testosterone treatment increases the risk of stroke, heart attack, or death. Health care professionals should consider whether the benefits of FDA-approved testosterone treatment is likely to exceed the potential risks of treatment. The prescribing information in the drug labels of FDA-approved testosterone products should be followed. Testosterone products are FDA-approved only for use in men who lack or have low testosterone levels in conjunction with an associated medical condition.
The first publication that prompted FDA to reassess the cardiovascular safety of testosterone therapy was an observational study of older male veterans published in the Journal of the American Medical Association (JAMA) in November 2013 . The men included in this study had low serum testosterone and were undergoing coronary angiography, to assess for coronary artery disease. Many had underlying cardiovascular disease. This study suggested a 30 percent increased risk of stroke, myocardial infarction (MI), and death in those on testosterone therapy.
A second observational study reported a two-fold increase in the risk of MI among men aged 65 years and older in the first 90 days following the first prescription . Men younger than 65 years old with a pre-existing history of heart disease showed a two- to three-fold increased risk of MI in the first 90 days following a first prescription, while younger men without a history of heart disease who filled a prescription for testosterone did not have an increased risk of MI.
The FDA urges health care professionals and patients to report side effects involving prescription testosterone products to the FDA MedWatch program. The final conclusions and recommendations will be communicated when the evaluation is complete.
Source and references
Press release Food and Drug Administration, January 31 2014
1.Vigen R, O'Donnell CI, Baron AE, et al. Association of testosterone therapy with mortality, myocardial infarction, and stroke in men with low testosterone levels. JAMA. 2013;310(17):1829-1836.
2.Finkle WD, Greenland S, Ridgeway GK, et al., Increased Risk of Non-Fatal Myocardial Infarction Following Testosterone Therapy Prescription in Men Published: PLOS One January 29, 2014. DOI: 10.1371/journal.pone.0085805